Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Salt Lake City, UT

July 24, 2013Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2013, 4:31 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 4:31 PM MDT (22:31 UTC)
Expired
Jul 24, 2013, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WGUS55 KSLC 242231
FFWSLC
UTC017-250130-
/O.NEW.KSLC.FF.W.0028.130724T2231Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...INCLUDING NORTHERN 
  PORTIONS OF GLEN CANYON RECREATION AREA.

* UNTIL 730 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. 
  RADAR ESTIMATES OF 0.5 TO 1 INCH OF RAIN HAS FALLEN ACROSS THE 
  AREA OVER THE PAST HOUR. 

* FLASH FLOODING IS EXPECTED THROUGH CHOPROCK CANYON...NEON 
  CANYON...MIDDLE MOODY CANYON...EAST MOODY CANYON...AND OTHER SLOT 
  CANYONS AND SLICKROCK AREAS WITHIN GLEN CANYON RECREATION AREA 
  OVER EASTERN GARFIELD COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119

$$

MPS
2 follow-up statements
471 
WGUS75 KSLC 250006
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT WED JUL 24 2013

UTC017-250130-
/O.CON.KSLC.FF.W.0028.000000T0000Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
606 PM MDT WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

ALTHOUGH THUNDERSTORMS HAVE ENDED ACROSS THE AREA...EXCESSIVE RUNOFF 
FROM EARLIER RAINFALL IS LIKELY SILL RESULTING IN FLASH FLOODING AS 
IT MAKES ITS WAY THROUGH AREA CANYONS ON ITS WAY TO THE MAIN 
ESCALANTE DRAINAGE. 

FLASH FLOODING WILL REMAIN POSSIBLE THROUGH 730 PM THROUGH AREA SLOT 
CANYONS INCLUDING CHOPROCK...MIDDLE AND EAST MOODY...AND NEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119

$$

MPS
388 
WGUS75 KSLC 250129
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT WED JUL 24 2013

UTC017-250137-
/O.EXP.KSLC.FF.W.0028.000000T0000Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
729 PM MDT WED JUL 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

RAINFALL HAS ENDED...AND EXCESSIVE RUNOFF HAS LIKELY MADE IT TO THE 
ESCALANTE RIVER. NO ADDITIONAL FLOODING IS EXPECTED...AND AS SUCH 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:07 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 24, 4:07 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT WED JUL 24 2013

.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER ALL BUT NORTHERN UTAH
THROUGH THIS EVENING. A DRYING TREND IS EXPECTED TOMORROW AND
FRIDAY BEFORE MOISTURE RETURNS FROM THE SOUTH THIS WEEKEND.

&&

.DISCUSSION...A SHORTWAVE CONTINUES TO MOVE NORTHWARD THROUGH UTAH
THIS AFTERNOON...HELPING TO INITIATE CONVECTION AND BRING SOME
DEEPER MOISTURE A LITTLE FURTHER NORTHWARD. THIS WAVE PRODUCED AN
IMPRESSIVE COMMA STRUCTURE OVER CENTRAL AND EASTERN UTAH AS IT
MOVED THROUGH THE AREA...BUT HAS BECOME LESS ORGANIZED BETWEEN 21Z
AND 22Z. SOUTH OF THIS WAVE...ENOUGH MOISTURE AND INSTABILITY
STILL EXISTED FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
FORM...WITH PRIMARILY BEGINNING OVER THE HIGHER TERRAIN.

THIS ACTIVITY WILL CONTINUE INTO THE EVENING...BUT MOST OF THE
WASATCH FRONT WILL LIKELY REMAIN DRY AS THE BULK OF THE ACTIVITY
STAYS OVER THE SOUTHERN HALF OF THE STATE. AS THE WAVE EXITS THE
STATE TO THE EAST...A DRIER AIRMASS WILL MOVE INTO WESTERN UTAH
IN THE NORTHWESTERLY FLOW. WITH INCREASING CONFIDENCE THAT
TOMORROW WILL BE QUIETER DAY CONVECTION-WISE...HAVE LOWERED POPS
ALONG THE WASATCH FRONT TO BELOW MENTIONABLE VALUES FOR
THURSDAY...AND GENERALLY LOWERED POPS A BIT ACROSS THE REST OF THE
STATE. IF CONFIDENCE INCREASES EVEN MORE OVERNIGHT...THERE IS A
CHANCE POPS WILL HAVE TO BE LOWERED EVEN MORE...WITH MOST OF
THUNDERSTORMS LIKELY TIED TO THE HIGHER TERRAIN.

MID-LEVEL MOISTURE IS FORECAST TO BEGIN RE-ENTERING THE STATE LATE
FRIDAY...AS ANOTHER WAVE SLIDES INTO THE GREAT BASIN FROM THE
PACIFIC. HAVE INCREASED CLOUD COVER SIGNIFICANTLY FOR FRIDAY NIGHT
AND SATURDAY...AS ALL MAJOR MODELS ARE PROMOTING A SIGNIFICANT
SURGE OF MID-LEVEL CLOUDS OVER PRETTY MUCH THE ENTIRE STATE BY 12Z
SATURDAY. HAVE NOT MADE MAJOR CHANGES TO THE POP FORECAST IN THIS
PERIOD...BUT SUNDAY MAY END UP BEING THE BETTER DAY FOR
CONVECTION IF SATURDAY PROVES TO BE TOO CLOUDY TO GENERATE STRONG
INSTABILITY.

BOTH THE GFS AND ECMWF PROMOTE STRONG DRYING FOR THE BEGINNING OF
NEXT WEEK...THOUGH TIMING IS SLIGHTLY DIFFERENT. THE GFS HAS BEEN
CONSISTENT IN DRYING OUT UTAH FROM THE SOUTHWEST BEGINNING
MONDAY...WITH A SIGNIFICANTLY DRIER AIRMASS BY TUESDAY. THE EC HAS
SLOWED THIS DRYING A BIT...WITH MONDAY REMAINING MOSTLY
MOIST...AND DRYING HAPPENING THROUGH THE DAY TUESDAY. FOR
NOW...HAVE STUCK WITH THE FASTER GFS SOLUTION...AS IT HAS BEEN
MORE CONSISTENT AND HAS DONE A BETTER JOB WITH CHANGES IN AIRMASS
THROUGHOUT THE SUMMER. EITHER WAY...SIGNIFICANTLY LESS CONVECTIVE
ACTIVITY SHOULD BE EXPECTED THROUGH THE LATTER HALF OF NEXT WORK
WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. THE PROBABILITY OF A NORTHWESTERLY WIND
SHIFT IS NOW JUST 30 PERCENT...AND IF IT HAPPENS THE MOST LIKELY
TIMEFRAME FOR THIS WILL BE 23-03Z. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP NEAR THE TERMINAL THROUGH 04Z AND MAY
BRING GUSTY AND ERRATIC WINDS TO THE TERMINAL...BUT THERE IS ONLY A
10 PERCENT CHANCE OF LIGHTNING WITHIN 5SM.

&&

.FIRE WEATHER...AN ELONGATED DISTURBANCE WILL CONTINUE TO TREK
NORTHEAST ACROSS THE REGION TODAY BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN UTAH WHILE STRAY SHOWERS AND
THUNDERSTORMS OCCUR ELSEWHERE. THESE STORMS WILL BE DRIER AS YOU
MOVE TOWARDS THE GREAT SALT LAKE DESERT. THE RIDGE BUILDS OVER
NEVADA BEGINNING THURSDAY WHICH WILL BRING DRIER WESTERLY FLOW IN
ACROSS THE REGION FOR THURSDAY AND FRIDAY. THIS DRYING WILL BE
BRIEF AS ANOTHER SURGE OF MOISTURE MOVES IN FOR THE WEEKEND INTO
MONDAY. A DRY WESTERLY FLOW THEN WILL RETURN FOR THE MIDDLE OF
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7500 FEET FOR
     UTZ478.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:15 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT WED JUL 24 2013

UTZ001>016-019>021-517-518-WYZ021-251215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL ENCOMPASS MOST ALL OF THE OUTLOOK AREA BY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AS A RESULT WITH LOCALLY HEAVY RAIN
POSSIBLE...ESPECIALLY ACROSS CENTRAL AND PORTIONS OF SOUTHERN
UTAH. ISOLATED FLASH FLOODING WILL REMAIN A THREAT IN THOSE AREAS.

DRY THUNDERSTORMS ARE POSSIBLE IN THE NORTH ALONG THE LEADING
EDGE OF THE MOISTURE SURGE BUT WILL TRANSITION WET QUITE RAPIDLY
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRYING TREND IS EXPECTED THURSDAY THROUGH FRIDAY BUT ENOUGH
MOISTURE WILL REMAIN IN THE AREA FOR ISOLATED THUNDERSTORMS EACH
DAY...ESPECIALLY OVER THE MOUNTAINS.

MOISTURE WILL SURGE NORTH AGAIN FOR THE WEEKEND BRINGING SCATTERED
THUNDERSTORMS TO THE OUTLOOK AREA AT THAT TIME. ANOTHER AND
MORE SIGNIFICANT DRYING TREND IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 24, 2:28 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/24/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING IN GRAND WASH, SIGNIFICANT RISE IN SULPHUR
            CREEK, WATER FLOWING OVER HWY 24.

&&

LVERZELLA
Local storm report, Jul 24, 4:09 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      HUNTINGTON              39.33N 110.96W
07/24/2013                   EMERY              UT   LAW ENFORCEMENT

            A FEW SLIDES WITH MUD AND DEBRIS CROSSED SR31, BUT NOT
            ENOUGH FLOW TO CLOSE THE ROAD. REPORT FROM EMERY COUNTY
            SHERIFF OFFICE.

&&

LVERZELLA

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:27 AM MDTRed Flag WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah19 hr
Jul 24, 12:44 PM MDTFlash Flood WarningSLCWayne2 hr
Jul 24, 4:16 PM MDTAreal Flood AdvisorySLCIron119 min
Jul 24, 4:51 PM MDTSpecial Weather StatementSLC69 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.